Colorado, 2009

Lightning Strike in Colorado, June 1, 2009

June 1, 2009 · NWS GJT · 1 event in 1 county or zone

Four golfers were struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Four golfers were struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 1, 12:21 PM MST, 9 minutes earlier.

Area forecast discussion, Jun 1, 12:21 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
121 PM MDT MON JUN 1 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

A LOW CIRCULATION UNDERCUTTING UPPER LEVEL RIDGE WAS OVER NORTH-
CENTRAL NM EARLY THIS AFTERNOON. SUBTROPICAL MOISTURE BEING DRAWN
NORTHWARD AHEAD OF THE SYSTEM HAD SPREAD WESTWARD OVER THE CENTRAL
PORTION OF THE CWFA THIS MORNING. ASIDE FROM A FEW SHOWERS...THE
CLOUD COVER HINDERED WARMING WITH TEMPERATURES FOR MUCH OF THE
REGION RUNNING ABOUT 5 DEG F COOLER THAN YESTERDAY. ON THE NORTHERN
AND SOUTHERN EDGES OF THE CLOUD SHIELD STORMS HAD ERUPTED WHERE
INSOLATION WAS MOST PREVALENT. THERMODYNAMIC CONDITIONS REMAIN
LARGELY UNCHANGED WITH PWAT HOVERING AROUND 0.7 INCHES AND WET BULB
ZERO NEAR 12000 FEET. LITTLE SHEAR AND MARGINAL BOUYANCY...SO DO NOT
EXPECT SEVERE WEATHER LATE THIS AFTERNOON AND INTO THE EVENING...
HOWEVER LOCALIZED HEAVY RAIN POSSIBLE AS STEERING WINDS REMAINED
LIGHT. LIGHT NORTHWESTERLY FLOW SETTLES OVER THE AREA AS THE LOW
PUSHES ONTO THE EASTERN PLAINS. THUNDERSTORMS WILL DIMINISH IN THE
EVENING...THOUGH A FEW SHOWERS MAY LINGER INTO THE MORNING HOURS.

HIGH PRESSURE WILL AGAIN DOMINATE TUESDAY AND WEDNESDAY. HOWEVER...
AIRMASS MOISTURE CONTENT WILL REMAIN LARGELY UNCHANGED AS LIGHT
FLOW FAILS TO ADVECT DRIER AIR INTO THE REGION. AS A RESULT...
PATTERN OF DIURNALLY DRIVEN THUNDERSTORMS WILL CONTINUE THROUGH
MIDWEEK WITH NEAR NORMAL TEMPERATURES.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

LARGE SCALE BLOCKING PATTERN OVER THE ERN PACIFIC REMAINS THROUGH
THU AS A CLOSED PAC LOW SLOWLY MOVES SE TOWARD THE CA COAST. AS THIS
LOW APPROACHES THE COAST...IT RESULTS IN SOME RIDGING OVER WRN CO
THAT BRINGS IN A BIT DRIER AIR AND LESS CONVECTIVE ACTIVITY THU.
MODELS CONSISTENT WITH BREAKING DOWN THE BLOCKING PATTERN FRI-SAT...
AND LIFTING THAT LOW NORTHEAST ACROSS THE NV/ID/MT. THIS SHOULD BRING
ANOTHER INCREASE IN PRECIPITABLE WATER FRI AND PERHAPS SOME DYNAMICS
AND SHEAR LATE IN THE WEEK FOR AN UPTICK IN SHOWER/THUNDERSTORM
ACTIVITY ONCE AGAIN. FAVORED AREAS SHOULD BE NE UT/NW CO AS THE
EJECTING LOW TRACKS TO OUR NW AND THEN N...BUT STILL NO MORE THAN
SCATTERED COVERAGE IS ANTICIPATED. SHOULD ALSO SEE BREEZY SW
SURFACE WINDS LATE IN THE WEEK AS WELL. DIFFERENCES BETWEEN THE GFS
AND ECWMF THEN BECOME APPARENT SUN-MON WITH HOW MUCH TROUGHING
REMAINS OVER THE GREAT BASIN BEHIND THE LOW. WILL KEEP A CHANCE OF
AFTN/EVENING PRECIP FOR THE NRN MTNS SUN-MON WITH A SLIGHT CHANCE
ELSEWHERE.

&&

.AVIATION...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS UNTIL LATE
THIS EVENING. CONVECTIVE ACTIVITY WILL RESULT IN AREAS OF MVFR CIGS
AND VSBY IN HEAVIER SHOWERS. GUSTY OUTFLOW WINDS AS HIGH AS 40 MPH
ARE ALSO POSSIBLE NEAR SHOWERS AND THUNDERSTORMS. THUNDERSTORM
ACTIVITY IS EXPECTED TO REDEVELOP EACH AFTERNOON AND EVENING THROUGH
MIDWEEK.

&&

.HYDROLOGY...

WHILE RUNOFF FROM SNOWMELT WILL BE DECREASING...A PERSISTENT
SUBTROPICAL FLOW OF MOISTURE WILL RESULT IN PRECIPITATION...
ESPECIALLY OVER THE MOUNTAINS...INTO THE FIRST HALF OF THIS WEEK.
THIS PRECIPITATION WILL HELP TO SUSTAIN HIGH RIVER AND STREAM FLOWS
AND MAY EVEN CAUSE SOME MINOR RISES IN WATER LEVELS.

MOST RIVERS AND STREAMS ARE WITHIN THEIR BANKS. HOWEVER...THE EAGLE
RIVER IS CURRENTLY AT BANKFULL AND IS RESULTING IN SOME MINOR
FLOODING OF AGRICULTURAL LAND. A FLOOD ADVISORY CONTINUES FOR THE
EAGLE RIVER NEAR GYPSUM TO ALERT PEOPLE OF HIGH FLOWS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH MIDDAY WEDNESDAY.
.UT...NONE.

SHORT TERM.....NL
LONG TERM......JAD
AVIATION.......TGJT
HYDROLOGY......BAL
Hazardous weather outlook, Jun 1, 4:45 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUN 1 2009

COZ001>014-017>023-UTZ022>025-027>029-021145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND INTO THE EVENING HOURS. LOCALLY HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS TO 40 MPH ARE POSSIBLE FROM THE STRONGER STORMS.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM SNOW MELT AND RAINFALL.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP BY TUESDAY
AFTERNOON...MAINLY OVER THE MOUNTAINS AND NORTH...THEN CONTINUE INTO
THE EVENING. SHOWERS AND THUNDERSTORM ACTIVITY WILL AGAIN DEVELOP BY
WEDNESDAY AFTERNOON...BUT COVERAGE WILL BE LESS THAN WHAT WE HAVE
SEEN RECENTLY AS DRIER AIR BEGINS TO MOVE OVER THE AREA. IN SPITE OF
THE DRIER AIR...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH
AFTERNOON FROM THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SIGNIFICANT WEATHER SENT TO THE GRAND JUNCTION NATIONAL
WEATHER SERVICE OFFICE WILL BE APPRECIATED.

TGJT

The radar

The Grand Junction radar (KGJX), 123 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rio Blanco

When
June 1, 12:30 PM MST
Where
Rio Blanco County, 1.18 mi SSE of Rangely Arpt
Injuries
4 direct, 0 indirect
Property damage
$250
Reported by
Public
Coordinates
40.086, -108.758

Four men were golfing on the seventh green at the Cedar Ridges Golf Course in Rangely when a tree 15 to 20 yards away was struck by lightning. The charge from the lightning bolt traveled from the tree through the ground and struck the four golfers, blowing the golf clubs out of their hands and leaving them stunned for a period of time. They heard popping noises on the tops of their heads as the charge exited through their caps. One of the golfers felt like the hair on his head was on fire. The tree struck by lightning was split open and a large amount of bark was blown off. Information in this report was provided by one of the lightning strike victims.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175368.